TODAY   |  October 23, 2012

FDA investigates link between energy drink, deaths

According to recent reports by the Food and Drug Administration, five deaths over the past five years may be linked to Monster Energy, a popular drink that is high in caffeine. NBC’s Tom Costello reports on the FDA’s findings, and cardiologist Dr. Nieca Goldberg and TODAY nutritionist Madelyn Fernstrom discuss the deaths.

Share This:

This content comes from Closed Captioning that was broadcast along with this program.

>> we want to begin this half hour with the fda investigating reports of five deaths potentially linked to highly caffeinated monster energy drinks. nbc's tom costello is with us via skype from san antonio , texas. tom, good morning what. can you tell us.

>> reporter: savannah, good morning to you. you may remember back in march we did an investigation on the "today" show looking at the high caffeine energy drinks that are specifically targeted to young people , to high school people, college students, and we talked about a 14-year-old who died last december after going into cardiac arrest , and the official cause of her death was cardiac arrhythmia due to caffein toxicity. well, new as her mother prepared to sue the maker of the drink, monster, the fda is saying that a total of five people may have died over the last three years after drinking monster energy drinks. monster says it's unaware of any fatality anywhere that may have been caused by these drinks, but in the 23 hours before anais' cardiac arrest she had consumed two 24-ounce monster energy drinks, with five times the amount of caffeine that kids should cink at that age and she had an underlying heart ailment called mitral valve prolapse . the doctors said that that should not in any way affect her ability to carry on a normal life , but that was something that was going on at the same time. monster denies the allegations that in any way its drinks contributed to anais' death, but doctors are warning too much caffein, plus energy, the sugar, rather, can in fact start to cause really big problems in kids. last point i want to make sure you understand is that the number of caffeine toxicity reports from emergency rooms around the country has skyrocketed. 1,100 in 2005 to 13,000 in 2009 . so doctors are becoming very concerned about caffeine toxicity. back to you.

>> tom costello, thank you.

>>> madeline fernstrom joins us and joins us from a cardiologist from nyu medical center . good morning.

>> good morning.

>> there's no causal link, to be clear. the fda has reports of deaths after someone drank these drinks, but they haven't established this causal connection yet.

>> they haven't established the direct link , but what we do know is that toxic levels of caffeine can cause pretty dangerous heart rhythm problems.

>> in terms of reports to the fda for beverage like this that is consumed one presumes by millions, how significant is that number, five deaths, and then there was another report of a non-fatal heart attack .

>> it's a very significant number because we're talking about young people who are drinking these drinks, and any time you put a young person dies it is a concern, you know. they mentioned that she had a heart valve problem. that probably didn't play a role in her death, but in fact having toxic doses of caffeine can cause chaotic heart rhythm that lead to sudden death . other symptoms of caffeine overdose are abdominal pain, severe cramping and tremors.

>> and madeline, do these companies have to label how much caffeine, and how much would you have to drink to get to that point of caffeine toxicity, as the doctor says?

>> first you have to remember caffeine is found in nature. no regulation in terms of what you put on the can. would it be a good idea to have a 24-ounce can with 240 milligrams? that's a cup and a half of coffee, so when you look at it like that, you're saying at one time, is that a lot? it's a moderate amount. 300 milligrams, two cups of coffee, maybe one large energy drink in a day is what's recommended but there susceptible people, very young, very old, have heart conditions. if you take certain medications you have to be aware so you have to look for information so it would always be a good idea.

>> thank you both for your